Alert archive / Wyoming / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Cheyenne, WY

June 21, 2024Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jun 21, 2024, 3:13 PM MDT for Laramie County, Platte County, Wyoming. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2024, 3:13 PM MDT (21:13 UTC)
Expired
Jun 21, 2024, 6:15 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 60 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:19 PM MDTFLASH FLOOD7 S Chugwater, WYVideo from social media showing water rapidly flowing over road and into nearby ditches.
Jun 21, 3:21 PM MDTFLASH FLOOD5 S Chugwater, WYFire department responding to vehicle crash. Observing flash flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.2 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2024-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2024-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WGUS55 KCYS 212113
FFWCYS
WYC021-031-220015-
/O.NEW.KCYS.FF.W.0009.240621T2113Z-240622T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
313 PM MDT Fri Jun 21 2024

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Northwestern Laramie County in southeastern Wyoming...
  South Central Platte County in southeastern Wyoming...

* Until 615 PM MDT.

* At 313 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Chugwater and Slater.

This includes Interstate 25 in Wyoming between mile markers 40 and 
59...and
	near mile marker 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4176 10500 4183 10480 4181 10478 4167 10468
      4160 10478 4151 10499 4153 10512 4165 10514
      4172 10512

FLASH FLOOD...RADAR INDICATED

$$

AJA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 2:30 PM MDT, 43 minutes earlier. Its key messages:

  • Widespread showers and thunderstorms expected once again this afternoon into the early evening with a few severe thunderstorms capable of producing large hail and strong winds. Localized flooding is also possible with heavy rainfall.
  • Warmer and drier trend starting on Saturday, but cannot rule out gusty winds with high-based storms in the afternoon near the CO/WY border.
  • Hot temperatures in the upper 80s to 90s are expected for Sunday through much of next week. Elevations below 4500 feet will have approximately a 30 to 60% chance of exceeding 100F on Monday.
Area forecast discussion, Jun 21, 2:30 PM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
230 PM MDT Fri Jun 21 2024

.KEY MESSAGES...

- Widespread showers and thunderstorms expected once again this
  afternoon into the early evening with a few severe
  thunderstorms capable of producing large hail and strong
  winds. Localized flooding is also possible with heavy
  rainfall.

- Warmer and drier trend starting on Saturday, but cannot rule
  out gusty winds with high-based storms in the afternoon near
  the CO/WY border.

- Hot temperatures in the upper 80s to 90s are expected for
  Sunday through much of next week. Elevations below 4500 feet
  will have approximately a 30 to 60% chance of exceeding 100F
  on Monday.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 230 PM MDT Fri Jun 21 2024

Surface low analyzed over northern Albany County this afternoon
with a warm front extending south to just east of
Laramie...then continuing south into north central Colorado.
Storms are forming along this front so far with an easterly
movement of 25 to 30 mph. Storms right now are in surface based
CAPE around 1000-1500 J/KG...but are heading into higher CAPE of
2000 to 2500 J/KG across Platte and Goshen Counties. Upper
shortwave currently across central Wyoming this afternoon that
we believe will bring a second round of showers and storms mid
to late evening as it moves through the area.

For this afternoon...looking like we will see a few severe
thunderstorms as our current storms move into higher
instability. HRRR/RAP simulated radar shows a line of storms
over the next hour across Platte County moving east into
southern Niobrara/Goshen/northern Laramie Counties by 22Z and
eventually into far western counties of the Panhandle around
23Z/00Z. Would expect strong downburst winds with this line as
it moves east along with marginally severe hail and heavy rain.
Line really weakens as it moves into our extreme eastern row of
Nebraska Panhandle counties by 01Z/02Z.

Upper shortwave begins to move in from the west after 01Z this
evening with another round of storms developing from
Casper...south to Saratoga. This line moves east through the
evening hours...clearing the Panhandle by 06Z. Shortwave drives
the front east into central Nebraska...with west to northwest
winds returning.

Much warmer and drier Saturday with 700mb temperatures climbing
back to +12 to +14C Saturday afternoon. Looking at increasing
700mb temperatures for Sunday with temperatures climbing to +17
to +19C. Highs Saturday in the upper 80s to low 90s and near 90
to 100 Sunday.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 345 AM MDT Fri Jun 21 2024

A potent ridge will build in over the Four Corners states this
weekend and usher in a much warmer and drier weather pattern that
will carry through a good portion of next week. Ensemble median 700-
mb temperatures climb to about +16 to +18C by Sunday and hold there
through Monday. This will support high temperatures reaching the
upper 80s to 90s for the majority of the lower elevations both days.
Monday still has a decent chance (30 to 60%) for 100F or higher
temperatures in certain hotter locations. The highest probabilities
are in the Scottsbluff area, but probabilities of 30 to 40% exist
for the rest of the North Platte River valley and the Chadron area.
With the dryline pushed to the eastern border of the forecast area,
precipitation opportunities will be limited Sunday and Monday.
However, precipitable water values remain at least near average for
this time of year due to decent mid/upper level moisture. Therefore,
expect to see a few radar echoes showing up each day, but
precipitation reaching the ground will be difficult. Of course, we
may need to watch for dry microbursts with this weather pattern.

A shortwave will push over the top of the ridge late Monday into
early Tuesday, compressing the ridge slightly. A weak cold front may
come along with this shortwave. Impacts will be confined to areas
east of the Laramie range, and mainly along and north of the North
Platte River valley. The US-20 corridor could be as much as 10F
cooler on Tuesday compared to Monday, but elsewhere the difference
will be more subtle. Despite the frontal forcing, precipitation
chances will remain limited with a similar story expected to Sunday
and Monday. The ridge re-consolidates over the west by Wednesday
allowing temperatures to warm once again. But, most ensemble members
allow the dryline to slide back westward on Wednesday which will
boost low-level moisture, and possibly allow for slightly higher
thunderstorm chances for Wednesday and Thursday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1154 AM MDT Fri Jun 21 2024

Active weather expected across the area this afternoon and into the
overnight hours. First, low stratus continues across much of the
Nebraska panhandle early this afternoon. Gradual clearing of the low
stratus will likely take place over the next few hours. Storms will
begin to develop this afternoon across southeast Wyoming and
eventually push eastward into Nebraska late this afternoon and
evening. This first round of storms could contain large hail,
damaging wind and heavy rain which could reduce visibility. Another
round of storms is expected later tonight, with lower probabilities
for severe weather, especially across southeast Wyoming terminals.
Low stratus may return to the Nebraska panhandle again overnight.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...GCC
LONG TERM...MN
AVIATION...SF
Hazardous weather outlook, Jun 21, 3:51 AM MDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
351 AM MDT Fri Jun 21 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-221000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
351 AM MDT Fri Jun 21 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widespread showers and thunderstorms expected once again this
afternoon into the early evening with a few severe thunderstorms
capable of producing large hail and strong winds. Localized
flooding is also possible with heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Warmer and drier trend starting on Saturday, but cannot rule out
gusty winds with high-based storms in the afternoon near the CO/WY
border.

Hot temperatures in the upper 80s to 90s are expected for Sunday
through much of next week. Elevations below 4500 feet will have
approximately a 30 to 60% chance of exceeding 100F on Monday.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Local storm report, Jun 21, 10:49 AM MDT, 4 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1049 AM MDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Flash Flood      3 NNE Carpenter         41.07N 104.32W
06/20/2024                   Laramie            WY   Trained Spotter

            Delayed report. Spotter reported County Road
            205 underwater between 530 PM and 6PM.

&&

GCC
Special weather statement, Jun 21, 12:35 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1235 PM MDT Fri Jun 21 2024

WYZ105-106-110-115-116-211915-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Snowy Range Foothills WY-Laramie Valley WY-
1235 PM MDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ALBANY COUNTY THROUGH
115 PM MDT...

At 1235 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Bosler, or 23 miles northwest of Laramie, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bosler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4150 10593 4159 10601 4183 10574 4158 10553
TIME...MOT...LOC 1835Z 244DEG 19KT 4157 10588

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, Jun 21, 1:08 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
108 PM MDT Fri Jun 21 2024

WYZ106-115>117-211945-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
108 PM MDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ALBANY COUNTY
THROUGH 145 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bosler, or 21 miles north of Laramie, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sybille Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4157 10567 4167 10569 4182 10536 4157 10528
TIME...MOT...LOC 1908Z 253DEG 25KT 4163 10558

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, Jun 21, 1:16 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
116 PM MDT Fri Jun 21 2024

WYZ101-103-212000-
Converse County Lower Elevations WY-North Laramie Range WY-
116 PM MDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ALBANY AND SOUTH
CENTRAL CONVERSE COUNTIES THROUGH 200 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm near
Curtis Gulch Campground, or 25 miles southwest of Douglas, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Curtis Gulch Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4238 10568 4250 10578 4271 10542 4244 10529
TIME...MOT...LOC 1916Z 237DEG 27KT 4246 10568

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, Jun 21, 1:51 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
151 PM MDT Fri Jun 21 2024

WYZ117-118-212015-
Central Laramie County WY-South Laramie Range Foothills WY-
151 PM MDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LARAMIE COUNTY
THROUGH 215 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Federal, or 19 miles northwest of Cheyenne, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 27 and
38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4125 10506 4137 10522 4161 10501 4143 10474
TIME...MOT...LOC 1951Z 228DEG 24KT 4137 10503

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, Jun 21, 2:30 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
230 PM MDT Fri Jun 21 2024

WYZ117-118-212100-
Central Laramie County WY-South Laramie Range Foothills WY-
230 PM MDT Fri Jun 21 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 300 PM MDT...

At 230 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Whitaker to near Natural Fort. Movement was
east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Rocking Star Ranch, Silver Sage Estates, Laramie County
Fairgrounds at Archer, Fox Farm-College, Cheyenne Regional Airport,
Winchester Hills, South Greeley Highway, Ranchettes, Warren AFB,
Frontier Park, North Cheyenne, South Cheyenne, Bison Crossing, Grass
Hills, and Cowboy Ranch South.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 28.
 Interstate 80 in Wyoming between mile markers 351 and 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4136 10502 4146 10461 4100 10452 4100 10501
TIME...MOT...LOC 2030Z 261DEG 16KT 4142 10487 4097 10487

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wills

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:35 PM MDTSpecial Weather StatementCYSAlbany40 min
Jun 21, 1:08 PM MDTSpecial Weather StatementCYSAlbany37 min
Jun 21, 1:16 PM MDTSpecial Weather StatementCYSConverse44 min
Jun 21, 1:35 PM MDTSevere Thunderstorm WarningCYSConverse40 min
Jun 21, 1:51 PM MDTSpecial Weather StatementCYSLaramie24 min
Jun 21, 2:22 PM MDTSevere Thunderstorm WarningCYSLaramie, Platte23 min
Jun 21, 2:30 PM MDTSpecial Weather StatementCYSLaramie30 min
Jun 21, 2:44 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Laramie, Platte31 min
Jun 21, 2:58 PM MDTSevere Thunderstorm WarningCYSLaramie32 min
Jun 21, 3:29 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jun 21, 3:50 PM MDTFlash Flood WarningCYSGoshen, Platte3 hr
Jun 21, 4:05 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara40 min
Jun 21, 5:58 PM MDTSpecial Weather StatementCYSPlatte32 min

Nearby

Flash Flood Warnings in Wyoming, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.